Toxic epidermal necrolysis (TEN) is a potentially life-threatening immunological skin disorder that may occur in males or females of any age or ethnic background. TEN may be caused by infection or tumors. The most common cause of toxic epidermal necrolysis, though, is a reaction to a drug. Drugs known to cause TEN are:
- antibiotics such as sulfonamides, penicillins, macrolides, and quinolones
- anticonvulsant (antiseizure) drugs
- non-steroidal anti-inflammatory drugs (NSAIDs)
- tumor necrosis factor (TNF)-alpha drugs such as Remicade (infliximab), Enbrel (etanercept), and Humira (adalimumab)
SymptomsToxic epidermal necrolysis generally begins with flu-like symptoms such as fever, cough, sore throat, runny nose, and body discomfort for 2 to 3 days, followed by symptoms including:
- small red spots that develop into large patches of red skin that cover 30% or more of the body
- extensive peeling or sloughing off of the skin in sheets
- exposed moist, red, painful areas where the skin has peeled off
- cracked, bleeding lips that form crusts
- sore eyes (conjunctivitis)
- extreme pain
DiagnosisDiagnosis of toxic epidermal necrolysis is usually based on the symptoms. Other skin disorders, such as staphylococcal scalded skin syndrome, may have similar symptoms, so a skin sample (biopsy) may be taken to confirm the diagnosis of TEN.
TreatmentToxic epidermal necrolysis may develop serious, life-threatening complications, so it is considered a medical emergency and requires prompt treatment. The individual with TEN is hospitalized in an intensive care unit or burn unit. Treatment may include:
- stopping the medication causing TEN
- giving fluids and electrolytes intravenously (IV)
- removing of dead skin tissue (debridement)
- protective bandages
- antibiotics to prevent or treat infections
- pain medicine
- treating complications such as pneumonia or kidney failure
Ngan, Vanessa. "Toxic epidermal necrolysis." Skin Reactions to External Agents. 26 Dec 2006 New Zealand Dermatological Society. 27 Mar 2008.
"Toxic Epidermal Necrolysis." Skin Inflammation (Rashes). 31 Jan 2008 University of Maryland Medical Center. 27 Mar 2008.
"Toxic Epidermal Necrolysis." Index of Rare Disorders. National Organization for Rare Disorders 27 Mar 2008.